×

zbMATH — the first resource for mathematics

Free products of lattice ordered groups. (English) Zbl 0545.06007
This paper gives a rather complete account of what is known about free products in varieties \({\mathcal L}\) of lattice-ordered groups \((=\ell\)- groups) including a great deal of original results. In the first two sections, free products are described in the variety of abelian, representable, and all \(\ell\)-groups, respectively. Next, the failure of the amalgamation property in a great number of varieties of \(\ell\)-groups is shown, although this property holds in the variety of abelian \(\ell\)- groups. The same is true for the property of embeddability in a divisible \(\ell\)-group in the same variety. Further results concern the cardinality of disjoint sets and of chains in \({\mathcal L}\)-free (products of) \(\ell\)- groups. Also the direct indecomposability of \({\mathcal L}\)-free products is proved under rather weak hypotheses. A long list of challenging open problems concludes the paper.
Reviewer: K.Keimel

MSC:
06F15 Ordered groups
06B20 Varieties of lattices
06B25 Free lattices, projective lattices, word problems
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] M. E. Adams andD. Kelly,Chain conditions in free products of lattices, Algebra Universalis7 (1977), 235-243. · Zbl 0358.06014
[2] M. E.Adams and D.Kelly,Disjointness conditions in free products of lattices, Algebra Universalis7 245-258. · Zbl 0358.06015
[3] I. Amemiya,Countable decomposability of vector lattices, J. Fac. Hokkaido Univ.19 (1966), 111-113. · Zbl 0161.33002
[4] R. Baer andF. Levi,Freie product und ihre Untergruppen, Comp. Math.3 (1936), 391-398. · JFM 62.1093.03
[5] K. Baker,Free vector lattices, Can. J. Math.20 (1968), 58-66. · Zbl 0157.43401
[6] J. T.Baldwin, J.Berman, A. M. W.Glass, and W.Hodges,A combinatorial fact about free algebras, Algebra Universalis, to appear.
[7] R. Balbes,Projective and injective distributive lattices, Pac. J. Math.21 (1967), 405-420. · Zbl 0157.34301
[8] R. Balbes andP. Dwinger,Distributive lattices, Univ. of Missouri Press, Columbia, 1974. · Zbl 0321.06012
[9] S. J. Bernau,Unique representation of archimedean lattice groups and normal archimedean lattice rings, Proc. London Math. Soc.15 (1965), 599-631. · Zbl 0134.10802
[10] S. J. Bernau,Free abelian lattice groups, Math. Ann.180 (1969), 48-59. · Zbl 0165.04303
[11] A. Bigard,Free lattice-ordered modules, Pacific J. Math49 (1973), 1-6. · Zbl 0279.06016
[12] A. Bigard, K. Keimel andS. Wolfenstein,Groupes et anneaux r?ticul?s, Springer-Verlag, Berlin, 1977.
[13] G. Birkhoff,Lattice theory,3rd ed., American Math. Soc., Providence, 1967. · Zbl 0153.02501
[14] P.Bixler, P.Conrad, W.Powell, and C.Tsinakis,Vector lattices over subfields of the reals, preprint. · Zbl 0704.06011
[15] R. D. Bleier,Free l-groups and vector lattices, J. Austral. Math. Soc.19 (1975), 337-342. · Zbl 0313.06011
[16] P. Conrad,Lattice-ordered groups, Tulane University, New Orleans, 1970. · Zbl 0213.31502
[17] P. Conrad,Free lattice-ordered groups, J. Algebra16 (1970), 191-203. · Zbl 0213.31502
[18] P. Conrad, J. Harvey, andC. Holland,The Hahn embedding theorem for abelian lattice-ordered groups, Trans. Amer. Math. Soc.108 (1963), 143-169. · Zbl 0126.05002
[19] J. D. Franchello,Sublattices of free products of lattice ordered groups, Algebra Universalis8 (1978), 101-110. · Zbl 0373.06012
[20] T.Feil,An uncountable tower of l-group varieties, preprint. · Zbl 0438.06003
[21] L. Fuchs,Partially ordered algebraic systems, Pergamon Press, Oxford, 1963. · Zbl 0137.02001
[22] F. Galvin andB. J?nsson,Distributive sublattices of a free lattice, Can. J. Math.13 (1961), 265-272. · Zbl 0132.26202
[23] A. M. W. Glass,Ordered permutation groups, Cambridge University Press, Cambridge, 1981. · Zbl 0473.06010
[24] A. M. W. Glass, C. Holland, andS. H. McCleary,The structure of l-group varieties, Algebra Universalis10 (1980), 1-20. · Zbl 0439.06013
[25] G. Gr?tzer,General lattice theory, Academic Press, New York, 1978.
[26] G. Gr?tzer,Universal algebra, 2nd. ed., Springer-Verlag, New York, 1979.
[27] G. Gr?tzer, B. J?nsson, andH. Lakser,The amalgamation property in equational classes of modular lattices, Pac. J. Math.45 (1973), 507-524. · Zbl 0264.06007
[28] G. Gr?tzer andH. Lakser,Chain conditions in the distributive free product of lattices, Trans. Amer. Math. Soc.144 (1969), 301-312.
[29] G. Gr?tzer andH. Lakser,The structure of pseudocomplemented distributive lattices. II. Congruence extension and amalgamation, Trans. Amer. Math. Soc.156 (1971), 343-358. · Zbl 0244.06011
[30] G. Gr?tzer andJ. Sichler,Free decompositions of a lattice, Can. J. Math.27 (1975), 276-285. · Zbl 0323.06005
[31] C. Holland,The lattice-ordered group of automorphisms of an ordered set, Mich. Math. J.10 (1963), 399-408. · Zbl 0116.02102
[32] C. Holland,The largest proper variety of lattice ordered groups, Proc. Amer. Math. Soc.57 (1976), 25-28. · Zbl 0339.06011
[33] C. Holland andE. Scrimger,Free products of lattice-ordered groups, Algebra Universalis2 (1972), 247-254. · Zbl 0265.06018
[34] A. Horn,A property of free Boolean algebras, Proc. Amer. Math. Soc.19 (1968), 142-143. · Zbl 0153.33402
[35] B. J?nsson,Sublattices of a free lattice, Can. J. Math.13 (1961), 256-264. · Zbl 0132.26201
[36] B. J?nsson,Relatively free products of lattices, Algebra Universalis1 (1972), 362-373. · Zbl 0241.06004
[37] A. I. Kokorin andV. M. Kopytov,Fully ordered groups, John Wiley & Sons, New York, 1974. · Zbl 0192.36401
[38] V. M. Kopytov andN. Y. Medvedev,Varieties of lattice-ordered groups, Algebra and Logic16 (1977), 281-285. · Zbl 0419.06011
[39] H.Lakser,Disjointness conditions in free products of distributive lattices: an application of Ramsey’s theorem, Proc. Univ. of Houston Lattice Theory Conference, Houston, 1973, 156-168. · Zbl 0335.06006
[40] J. Martinez,Free products in varieties of lattice ordered groups, Czech. Math. J.22 (97) (1972), 535-553. · Zbl 0247.06022
[41] J. Martinez,Free products of abelian l-groups, Czech. Math. J.23 (98) (1973), 349-361. · Zbl 0298.06023
[42] A. U. Olshanskii,On the problem of finite basis of identities in groups, Izv. Akad. Nauk SSSR, Ser. Mat.34 (1970), 316-384.
[43] K. R. Pierce,Amalgamations of lattice ordered groups, Trans. Amer. Math. Soc.172 (1972), 249-260. · Zbl 0259.06017
[44] K. R. Pierce,Amalgamating abelian ordered groups, Pac. J. Math.43 (1972), 711-723. · Zbl 0259.06018
[45] K. R. Pierce,Amalgamated sums of abelian l-groups, Pac. J. Math.65 (1976), 167-173. · Zbl 0352.06013
[46] R. S. Pierce,Introduction to the theory of abstract algebras, Holt, Rinehart, and Winston, New York, 1968. · Zbl 0159.57801
[47] W. B. Powell,Projectives in a class of lattice ordered modules, Algebra Universalis13 (1981), 24-40. · Zbl 0467.06013
[48] W. B.Powell and C.Tsinakis,Free products in the class of abelian l-groups, Pacific J. Math., to appear. · Zbl 0477.06014
[49] W. B. Powell andC. Tsinakis,The distributive lattice free product as a sublattice of the abelian l-group free product, J. Australian Math. Soc.34 (1983), 92-100. · Zbl 0516.06011
[50] W. B. Powell andC. Tsinakis,Free products of abelian l-groups are cardinally indecomposable, Proc. Amer. Math. Soc.86 (1982), 385-390. · Zbl 0516.06012
[51] W. B. Powell andC. Tsinakis,Disjointness conditions for free products of lattice ordered groups, Proc. Amer. Math. Soc.86 (1982), 385-390.
[52] N. R. Reilly,Some applications of wreath products and ultraproducts in the theory of lattice ordered groups, Duke Math. J.36 (1969), 825-834. · Zbl 0191.02504
[53] N. R.Reilly,A subsemilattice of the lattice of varieties of lattice ordered groups, preprint. · Zbl 0451.06017
[54] E. B. Scrimger,A large class of small varieties of lattice ordered groups, Proc. Amer. Math. Soc.51 (1975), 301-306. · Zbl 0312.06010
[55] J. E. Smith,l-group varieties, Ordered groups, Proceedings of the Boise State Conference, Marcel-Dekker, New York, 1980, 99-105.
[56] M. R. Vaughan-Lee,Uncountably many varieties of groups, Bull. London Math. Soc.2 (1970), 280-286. · Zbl 0216.08401
[57] A. A. Vinogradov,On the free product of ordered groups (Russian), Math. Sbornik,25 (1949), 163-168.
[58] E. C. Weinberg,Free lattice-ordered abelian groups, Math. Ann.151 (1963), 187-199. · Zbl 0114.25801
[59] E. C. Weinberg,Free lattice-ordered abelian groups II, Math. Ann.159 (1965), 217-222. · Zbl 0138.26201
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.